Irregular Periods After Stopping Birth Control Contraceptives

Contraceptive methods are good options to avoid pregnancy. You can stop them when you feel the time is right to become pregnant. Among the many form of contraceptives, birth control pills is widely used by females. It is also called oral contraceptive. This pill contains hormones, which prevent pregnancy by altering the course of menstrual cycle. Hormones present in contraceptive pill do not allow ovulation.

Without ovulation it is not possible to become pregnant.

Contraceptive pill increases the level of estrogen hormone in the body than the normal level. With rise in estrogen level, your body may think you are pregnant and stop ovulation. During the placebo phase of pills, the level of estrogen hormone falls and bleeding occurs. But this bleeding is not the regular bleeding that takes place in normal menstrual cycle.

It is called break through bleeding which occurs without ovulation. This cycle goes on till you are on pills. You should not confuse between the periods that occur while you are on contraceptive pills with the normal natural menstruation that you may have experienced before you started the pill.

Once you stop taking contraceptive pills, your hormone level will return back to normal usually within seven days. There is possibility of becoming pregnant just few days after you have stopped the contraceptive pill. However, each woman has a different internal body make up. Some women may not menstruate for one or two cycles at all. The cause of delay or irregularity in periods after stopping the contraceptive is not known, but there is increased chance if you had irregular menstruation cycle before starting the contraceptive pill.

Often the first few menstrual cycles may be without ovulation or anovulatory. Irregular and anovulatory cycle is not uncommon in first 3 months after stopping the contraceptive pill. So if you are planning to become pregnant and you are on contraceptive pills, you have to stop at least 6 months before you are planning to conceive.

What To Do For Irregular Periods After Stopping Contraceptives?

Irregularity in periods, heavy bleeding, and prolonged bleeding are few unwanted effects that may develop after stopping pills. However, this is not normal in every woman. Some woman may menstruate regularly. If your periods are irregular or there is delay for a longer period or more than 3 months you have to consult your doctor. Your doctor will suggest you to do some blood tests to know the level of hormones. This may include human chorionic gonadotrophin (HCG), to check whether you are pregnant.

Besides checking for pregnancy if your periods do not return to its normal after cessation of contraceptive pills, your doctor may also suggest for other hormonal tests which may help to detect any abnormality in the endocrinal system. There may be several other conditions which may be preventing the menstrual cycle to reestablish itself normally after you have stopped contraceptive. These triggers include:

  • Premature onset of menopause.
  • If you are under severe stress during this period.
  • Severe loss of weight.
  • Thyroid problems.
  • Too much of exercise.

So if it takes a while for the menstrual cycle to return back to its normal after stopping contraceptive pill, do not become panicky. However, if the irregularity is more than 3 months, talk with your health care provider.

Be First to Comment

    Leave a Reply

    Your email address will not be published.